Life has not gotten better since surgery. In fact, it’s getting worse. It’s 4:30AM as I sit here editing this post, preparing to publish it. I’m still awake…like every night. The anxiety keeps my body agitated and steals my sleep.
I’ve been reading a ton of endo blogs and have even become a member of a Facebook group for women with endo where I find a ton of support, and answers to questions about symptoms and drugs from women going through the same thing. It’s nice to have that community to lean on. Everyone is very kind, and quick to give sound advice.
My last Lupron shot was June 27. Which means by July 27 it was walking its way out of my system. Around that time my anxiety SURGED, to where I am now taking 4mg of Xanax at night, apparently to no avail. The anxiety has trickled into my days as well, which means daily doses are now on the horizon. And the nausea…oh god the nausea. It’s unbearable. I am nauseated all day long. I count my days by the hour now, considering each one a victory when I don’t feel like puking.
I had my post-op with Mangal last week…here he is!
He wanted to keep me off of the birth control until I had a cycle, but I’ve been feeling so awful I begged him to put me back on it. If I don’t have a period after these next 3 rounds then they are going to force one via injection…I think is what he said. I’m sure that won’t be pleasant.
I called him yesterday to see if I could have something for the nausea, but he hesitated in giving me anything because it will make the lake dirty… if you remember that analogy. He suspected it was the birth control causing the nausea. Well…I have to take the birth control to keep the endo from coming back, so what am I supposed to do? He suggested diet and exercise, but I’m active daily and have been following the endo diet for months anyway. Dead end.
Today I talked to a nurse at Mathias’s office, and as she read aloud all of the side effects of Lupron, it was me. Hair loss, extreme thirst, nausea, anxiety, hot flashes…those were just a handful of everything that it can cause. I’ve experienced almost every single one. She explained that what happened is that the Lupron told my body “Hey, shut everything down, right now!” but then adding the birth control too is saying “Weeeeell wait a minute. Maybe don’t quite shut everything down,” in an attempt to minimize the symptoms I have now. Imagine the state of confusion that can cause. Especially in a body already distressed from a chronic disease.
Her thoughts: It may be the end of September/beginning of October before I will start to feel normal again. My hormones are going nuts right now. The Lupron has packed its bags, looked happily around at the devastation it caused, and left without looking back. Now my body is fighting the signals Lupron gave, which is causing all sorts of chaos. In a nutshell, the Lupron did a great job of suppressing everything, which is why I’m having such extreme reactions now.
None of my symptoms alarmed her, which somewhat comforted me. She said she’s been doing this for 20 years, and all they can do is treat the symptoms (anxiety/nausea, etc.) until everything balances out. That could be tomorrow, or in a month – everyone is different. But the general rule for Lupron is to wait 60-90 days after your last injection before things go back to normal.
She’s going to talk to Mathias about switching my birth control, due to the nausea and because I’m on a very lose dose that probably won’t stop my period on continual therapy. She also mentioned that my period, when it comes, is going to be straight from hell – so I have that to look forward to.
Overall, I’m scared and confused. My body is spiraling out of control and I’ve never been this sick. I have a team of doctors to consult, but it takes time to get a hold of each one, explain what’s going on, the timing of each past procedure, what meds I’ve tried, and what to do next. And if someone gives me conflicting information, then I have to start all over. I’ve been treading water in this lake of hope, waiting for someone to throw me a life raft. But now, I would simply settle for someone saying, “Just sink. It’s not going to get any better than this.” Because secretly I feel like that is the real answer, but no one wants to tell me.
I’m afraid my body won’t bounce back. I don’t see a light at the end of the tunnel. I’m afraid of the amount of Xanax I have to take because my body won’t stop shaking. I’m afraid to add more meds to my already fragile system. I feel like I’m damned with any option I choose. Nausea meds will take care of the nausea, but it will further damage my bowel. What do I choose? There is a cocktail of drugs swirling inside of me, my hormones are bouncing off the walls looking for a place to stick, and everything is manifesting into terrible physical trauma.
If I had known ANY of this was waiting for me on the other side of surgery, I’m not sure I could have gone through with it. I’m glad I didn’t know.
I don’t know when it will end. No one knows. It’s just a waiting game. And that’s the most hopeless part of it all. Until then, what happens? I just keep increasing my Xanax? Change birth control every other week? Watch helplessly as my hair falls out in clumps?
Being this helpless is alarming. I’ve taken so much action to care for myself, and I still can’t help my body. I’m completely dependent on my doctors and their compassion for me when it comes to my healing. But naturally they aren’t as invested as I am.
I’ve been thinking a lot about Robin Williams this week. While I would never commit suicide (karma, man…karma), I do understand why he took his life. When everything is so bleak that you can’t see if a new dawn awaits you…well, there’s such hopelessness in that. It dissolves any desire to keep going. Night after night, when it’s 4AM and I’m wide-awake with nausea, a migraine, and pacing my bedroom because my body is shaking with anxiety, I’m thinking: “What is the point? This is no way to live.” I feel such compassion for him because I know how dark it can get, and how alone you can feel.
It’s exhausting and sad. But then the morning comes, and I take more action. I do more research, I call my doctors repeatedly until I speak to someone. I leave voicemails. I keep a log of my symptoms. I look for answers. I ask for help. I post questions to forums. I beg the universe for someone to have a solution. I wait for results.
But the day wears on and eventually my old friends Anxiety and Nausea come strolling up, hand in hand, ready to embrace me. I sit down and weep. Another day of defeat.
It’s after 5AM now, and sleep is on the other side of the world. Time to go make a snack, put on a movie, and do some more pacing.